Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Recurrent effusion in knee. MRI showed no damage. How to overcome this problem?

User rating for this question
Very Good
Answered by

Pathologist and Microbiologist
Practicing since : 2006
Answered : 6665 Questions
Hi thanks for your help. I am a 42 yr. old femele, 5,4 at 125 pounds. I am a full time ltter carrier. I have had an effusion in my left knee now for 2 and a half months. For the first month was so swelled I could not bend the knee at all. Rest, Ice, had knee up, taken anti-inflammatorys and going to Physio Therapy. I had a MRI taken on the knee and showed no damage. At the present time can bend my knee to a sit position now. But can only stand for no more than 1 hour and knee gets sore and swells some. How much longer do you think ths problem will go away and I can get back to work full duties???. Will this effusion come back easier now that it has happened once??? Thank you for your time. Just want to get back to my normal life.
Regards, XXXXXX
Posted Sun, 14 Apr 2013 in Bones, Muscles and Joints
Answered by Dr. Shailja Puri 2 hours later

Thanks for your query.

Recurrent effusion in your left knee is due to some underlying cause.

Since the MRI of the knee does not reveal any structural damage to the joint or the surrounding structure, the effusion fluid needs to be examined.

Joint effusion occurs in following conditions:
1. Infections
2. Gout/ pseudo-gout
3. Inflammation secondary to immune mediated diseases like rheumatoid arthritis m, SLE etc to name a few.

Please visit your orthopedician for the examination of the synovial fluid (joint fluid) in case immune mediated diseases are suspected relevant blood tests can be further ordered.

If you have more queries, I will be glad to answer.
Dr Shailja P wahal

Above answer was peer-reviewed by
Follow-up: Recurrent effusion in knee. MRI showed no damage. How to overcome this problem? 1 hour later
I have had blood work done, but they did not take out any fluid. The doctor at the time said the effusion was caused by over use of the knee, since i am a letter carrier I stand in one spot for 2 to 3 hours and walk for 4 hours. But i have been off work for 2 and a half months. Doing rest, ice, Physio and taking anti-inflammatorys. Would like to know how long it will take to go away????? and when back to work full time will it come back easier now that it has happen once???? Is there anything else I can do to help it get better?????
Regards, XXXXXX
Answered by Dr. Shailja Puri 18 hours later
Hello and welcome again,

You have mentioned that you have been off work for two and half months and you are also taking treatment for the knee effusion- rest, physiotherapy, and anti-inflammatory drugs.
What I understand from your query that the swelling is still present despite treatment for two and half months. If the problem was due to overuse then it should have gone by taking sufficient rest.
Please visit your orthopediatician for follow up.
Non-resolving effusion for months despite treatment and rest calls to look for another cause of the effusion which may be one of the ones that I mentioned previously.
For complete recovery, some cause needs to be sought out which is unlikely to be over use.

If you have more queries, I will be glad to answer.
Dr Shailja P Wahal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor